Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Elko, NV

July 26, 2011White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 26, 2011, 3:08 PM PDT for White Pine County, Nevada. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2011, 3:08 PM PDT (22:08 UTC)
Expired
Jul 26, 2011, 3:30 PM PDT
In force
22 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County White Pine County, NV

The radar

The Cedar City radar (KICX), 240 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3861 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS55 KLKN 262208
SVRLKN
NVC033-262230-
/O.NEW.KLKN.SV.W.0014.110726T2208Z-110726T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
308 PM PDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA...
  THIS INCLUDES THE CITIES OF...PRESTON...LUND...

* UNTIL 330 PM PDT

* AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR    
  LUND...AND MOVING NORTHEAST AT 15 MPH. 

&&

LAT...LON 3904 11504 3883 11484 3880 11509 3887 11517
TIME...MOT...LOC 2207Z 230DEG 14KT 3886 11507

$$

86
2 follow-up statements
972 
WWUS55 KLKN 262219
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
319 PM PDT TUE JUL 26 2011

NVC033-262230-
/O.CON.KLKN.SV.W.0014.000000T0000Z-110726T2230Z/
WHITE PINE NV-
319 PM PDT TUE JUL 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR SOUTH CENTRAL WHITE PINE COUNTY...

AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR LUND AND PRESTON...MOVING NORTHEAST AT 15 MPH...AND 
WILL AFFECT THESE TWO TOWNS. HEAVY RAIN...HAIL...GUSTY WINDS...AND 
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE ALONG 
STATE ROUTE 318 BETWEEN LUND AND PRESTON.

&&

LAT...LON 3904 11504 3883 11484 3880 11509 3887 11517
TIME...MOT...LOC 2218Z 230DEG 14KT 3889 11503

$$

86
289 
WWUS55 KLKN 262227
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
327 PM PDT TUE JUL 26 2011

NVC033-262235-
/O.EXP.KLKN.SV.W.0014.000000T0000Z-110726T2230Z/
WHITE PINE NV-
327 PM PDT TUE JUL 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WHITE PINE
COUNTY WILL EXPIRE AT 330 PM PDT...

THE STORM THAT CAUSED THE ISSUANCE OF THE SEVERE THUNDERSTORM 
WARNING IN SOUTHWEST WHITE PINE COUNTY HAS DROPPED TO BELOW CRITICAL 
THRESHOLDS. THE WARNING HAS BEEN ALLOWED TO EXPIRE. DANGEROUS CLOUD 
TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND HEAVY RAIN ARE 
STILL POSSIBLE IN THE LUND AND PRESTON AREAS...AS WELL AS STATE 
ROUTE 318 BETWEEN THESE TWO LOCATIONS THROUGH 345 PM PDT.

&&

LAT...LON 3904 11504 3883 11484 3880 11509 3887 11517
TIME...MOT...LOC 2225Z 230DEG 14KT 3891 11500

$$

86

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:50 PM PDT, 18 minutes earlier.

Area forecast discussion, Jul 26, 2:50 PM PDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
250 PM PDT TUE JUL 26 2011

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO PRODUCE A FEW
SHOWERS AND THUNDERSTORMS ACROSS FAR EASTERN NEVADA TONIGHT
THROUGH WEDNESDAY. MOST LOCATIONS WILL REMAIN DRY. A STRONGER
SURGE OF MONSOON MOISTURE IS EXPECTED TO BEGIN ON
THURSDAY...BRINGING ISOLATED THUNDERSTORMS TO CENTRAL NEVADA.
THUNDERSTORM COVERAGE WILL CONTINUE TO INCREASE ACROSS MUCH OF
NEVADA FRIDAY THROUGH THE UPCOMING WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY. CONVECTION MUCH MORE
ACTIVE ACROSS THE SOUTHEAST CWA THIS AFTERNOON. STRONG MOISTURE
CONVERGENCE OVER SOUTHERN/EASTERN WHITE PINE COUNTY...AND CAPE
NEAR 2000 J/KG NEAR GREAT BASIN NATIONAL PARK. IMPRESSIVE STORM
NEAR SHOSHONE /SW OF THE PARK/ PRODUCED LOTS OF LIGHTNING AND
DISPLAYED SUPERCELL CHARACTERISTICS. EXTENSIVE CUMULUS FIELD
ACROSS EASTERN NYE/SE EUREKA/WHITE PINE COUNTIES...WITH DEVELOPING
CONVECTION AS WELL. PLENTY OF EVIDENCE TO KEEP DECENT POPS IN THE
GRIDS FOR EASTERN WHITE PINE COUNTY THIS EVENING. 18Z NAM APPEARS
TO HANDLE CURRENT CONVECTIVE TRENDS WELL AND WAS FOLLOWED. DRY AIR
PREVAILS ELSEWHERE WITH DEWPOINTS ONLY IN THE TEENS AND
20S...CLEAR SKIES WILL PREVAIL TONIGHT.

WEDNESDAY...VERY SIMILAR TO TODAY...WITH CONVECTION AGAIN
RELEGATED TO WHITE PINE/SE ELKO COUNTY WEDNESDAY AFTERNOON AND
EVENING. THIS SCENARIO AGAIN BEST SUPPORTED BY 18Z NAM SOLUTION.
ALL LOCATIONS WEST OF THE RUBY MOUNTAINS WILL STAY DRY WITH VERY
DRY AIR PREVAILING.

THURSDAY...MODELS CONVERGING TO AN INCREASE IN MONSOON MOISTURE
ACROSS CENTRAL NEVADA AS STRONG UPPER HIGH BUILDS WEST TOWARDS THE
FOUR CORNERS. THIS SCENARIO IS SUPPORTED BY GFS/ECMWF...WITH THE
LATEST NAM RUNS MOST SUGGESTIVE OF AFTERNOON CONVECTION IN CENTRAL
NEVADA. INCREASED DRY/WET THUNDERSTORM COVERAGE ACROSS THE
SOUTHERN ZONES FOR NOW. STILL NO CHANGES UP NORTH...WITH DRY AIR
AND CLEAR SKIES ALONG AND NORTH OF I-80. SEVERAL DEGREES OF
WARMING THURSDAY AS HEIGHTS BUILD...MOST VALLEYS BACK TO THE LOWER
90S. BT

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. MODELS IN GENERAL
GOOD AGREEMENT THROUGH NEXT MONDAY. HIGH PRESSURE BUILDS TOWARDS THE
4 CORNERS REGION FOR INCREASING MONSOON MOISTURE OVER THE GREAT
BASIN THURSDAY NIGHT INTO THE WEEKEND. THEREFORE...EXPECT
THUNDERSTORMS ACROSS MOST OF THE CWA EACH DAY AS THE AIRMASS
DESTABILIZES. HUMBOLDT COUNTY LOOKS TOO STABLE UNTIL SUNDAY WHEN
AFTERNOON CONVECTION BEGINS THERE. HIGHEST POPS EXPECTED TO BE IN
THE EASTERN ZONES WHERE LOWEST LIS AND BEST LOW LEVEL MOISTURE
LOCATED. THUNDERSTORMS SHOULD BE MAINLY WET AS PW VALUES
APPROACH ONE INCH ALL THE WAY TO THE IDAHO BORDER EAST OF ELKO BY
SUNDAY AS A SUBSTANTIAL SURGE TAKES PLACE. THE MOIST FLOW IS
EXPECTED TO LAST THROUGH MONDAY. MODELS HINT AT TROF FORMING ALONG
THE WEST COAST ON TUESDAY WHICH WOULD PUSH THE MOST OF THE MONSOON
MOIST EAST INTO UTAH. JH

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. THERE
WILL BE A DISTINCT LINE OF CLOUD DEVELOPMENT OVER EAST CENTRAL AND
NORTHEAST NEVADA ON WEDNESDAY AND ESSENTIALLY SKC EVERYWHERE ELSE.
KELY WILL SEE SOME CUMULUS BUILD-UPS AND ISOLATED THUNDERSTORMS
AROUND THE SITE. JH

&&

.FIRE WEATHER...WIND SPEEDS ACROSS THE DISTRICT SEVERAL MPH
LIGHTER THAN YESTERDAY. MAX GUSTS ARE AVERAGING NEAR 20
MPH...PRECLUDING THE NEED FOR ANY WIND/RH RED FLAG HEADLINES.
FOR WEDNESDAY...AFTERNOON MIN RH AGAIN QUITE DRY AT 5-15%...BUT
WINDS WILL WEAKEN FURTHER BY SEVERAL MPH...AGAIN REDUCING FIRE
WEATHER CONCERNS.

THUNDERSTORM COVERAGE...AND ASSOCIATED CWR/LALS...WILL AGAIN BE
CONFINED TO EASTERN FWZ 455/EASTERN WHITE PINE COUNTY THIS
AFTERNOON AND EVENING. MOST NUMEROUS LIGHTNING STRIKES/LALS EAST
OF ELY NEAR THE UTAH BORDER. A STORM IS POSSIBLE IN SOUTHERN FWZ
470/EASTERN FWZ 457 AS WELL...BUT ALL OTHER LOCATIONS WILL REMAIN
DRY.

ANY THUNDERSTORMS WEDNESDAY AGAIN CONFINED TO THE SAME FWZ...455
AND SOUTHERN 470. MONSOON MOISTURE IS EXPECTED TO INCREASE ACROSS
CENTRAL NEVADA BEGINNING THURSDAY...WITH THUNDERSTORM
COVERAGE/LALS INCREASING ACROSS FWZ 455/457. BT

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/87/87/99

In the hours before

Special weather statement, Jul 26, 1:41 PM PDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
141 PM PDT TUE JUL 26 2011

NVZ035-262130-
WHITE PINE COUNTY NV-
141 PM PDT TUE JUL 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE PINE COUNTY
UNTIL 230 PM PDT...

AT 133 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF SHOSHONE...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SHOSHONE...
   GREAT BASIN NATIONAL PARK...
   HIGHWAY 6/50 NEAR GREAT BASIN NATIONAL PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3923 11430 3897 11412 3882 11460 3898 11468
TIME...MOT...LOC 2039Z 243DEG 20KT 3895 11454

TURNER
Special weather statement, Jul 26, 2:54 PM PDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
254 PM PDT TUE JUL 26 2011

NVZ013-035-262230-
NORTHERN NYE COUNTY NV-WHITE PINE COUNTY NV-
254 PM PDT TUE JUL 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN NYE AND
SOUTHERN WHITE PINE COUNTIES UNTIL 330 PM PDT...

AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF LUND...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   LUND AND PRESTON...

&&

LAT...LON 3902 11505 3882 11482 3871 11517 3879 11525
TIME...MOT...LOC 2154Z 232DEG 12KT 3879 11516

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:41 PM PDTSpecial Weather StatementLKN49 min
Jul 26, 1:58 PM PDTSevere Thunderstorm WarningLKNWhite Pine47 min
Jul 26, 2:54 PM PDTSpecial Weather StatementLKN36 min
Jul 26, 3:50 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 26, 4:33 PM PDTSpecial Weather StatementLKN42 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.